Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 57, NWS Las Vegas, NV

July 14, 2018Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2018, 3:18 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2018, 3:18 PM PDT (22:18 UTC)
Expired
Jul 14, 2018, 6:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 196 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:58 PM PDTFLASH FLOOD24 Wnw Stovepipe Wells, CACHP REPORTS FLOODING ON RACETRACK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WGUS55 KVEF 142218
FFWVEF
CAC027-150115-
/O.NEW.KVEF.FF.W.0057.180714T2218Z-180715T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
318 PM PDT SAT JUL 14 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Inyo County in south central California...

* Until 615 PM PDT.

* At 316 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across portions of Death Valley National Park. Flash 
  flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of central Inyo 
  County. This includes Racetrack Valley Road, Hidden Valley 
  Road, and Teakettle Junction in Death Valley National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3697 11738 3670 11713 3670 11768 3697 11769

$$

Wolcott
2 follow-up statements
602 
WGUS75 KVEF 142333
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
433 PM PDT SAT JUL 14 2018

CAC027-150115-
/O.CON.KVEF.FF.W.0057.000000T0000Z-180715T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
433 PM PDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
CENTRAL INYO COUNTY...

At 432 PM PDT, Doppler radar indicated thunderstorms had ended over 
Racetrack Valley Road in Death Valley National Park. However, flash 
flooding may still be ongoing from earlier rainfall.

Flash flooding will remain over mainly rural areas of central Inyo 
County. This includes Racetrack Valley Road, Hidden Valley   Road, 
and Teakettle Junction in Death Valley National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3697 11738 3670 11713 3670 11768 3697 11769

$$

Wolcott
095 
WGUS75 KVEF 150112
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
612 PM PDT SAT JUL 14 2018

CAC027-150118-
/O.EXP.KVEF.FF.W.0057.000000T0000Z-180715T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
612 PM PDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING FOR CENTRAL INYO COUNTY WILL EXPIRE AT 615
PM PDT...

Flood waters have likely receded in Death Valley National Park near 
Racetrack Valley Road. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3697 11738 3670 11713 3670 11768 3697 11769

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:53 PM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 14, 1:53 PM PDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
153 PM PDT Sat Jul 14 2018

.SYNOPSIS...Scattered thunderstorms are expected to persist
through the rest of the afternoon across the southern Great Basin,
northwest Arizona and the south Sierra. There will be a
possibility of thunderstorms moving into Clark County later this
evening. Storms may produce localized flash flooding and sudden,
gusty winds. Thunderstorm chances will trend downward Sunday and
Monday as high pressure builds over the region. Temps will
increase a few degrees each day through Tuesday.
&&

.SHORT TERM...Tonight through Monday.

Near Term (this afternoon/evening)...Scattered, generally low-end
and short-lived, convection has blossomed across most of the
forecast area. With the entire area destabilized - except San
Bernardino County - and MLCAPE between 1000-2000 J/kg, convection is
going to persist through at least sunset, mainly over the higher
terrain. Steering flow continues to be slow, under 5 mph, so flash
flooding will be the primary threat through the afternoon along with
lightning and sub-severe outflow winds. For this evening confidence
is low on how exactly convection will materialize. Convective
Allowing Models are indicating a complex of storms developing across
Nye and Lincoln counties and pushing southward toward Clark (Las
Vegas), Mohave, and eastern San Bernardino. While the models have
been overly aggressive with outflow-dominant convection so far this
monsoon season, there is already clusters of thunderstorms across
the NNSS and southern Lincoln County. With southeasterly mean flow
and individual storm motion vectors also southeasterly, there is a
possibility that storms across the aforementioned areas may persist
and move southward this evening. If this materializes, 40-50 mph
outflow wind gusts, heavy downpours, and localized flooding would be
the primary impacts for Las Vegas and areas to the south. Another
scenario thats possible, which would be similar to last Monday's
event, is converging outflows from convection across Mohave and
Lincoln Counties. Last scenario is that convection may dissipate all
together with the loss of diurnal heating.

Sunday/Monday...Overall, a downward trend in convective coverage is
expected Sunday and Monday. This will occur due to a ridge of high
pressure stretching from the eastern Pacific across the Great Basin.
Under this ridge temperatures are expected to rise quite a bit -
about 3-4 degrees each day. With the heat, isolated convection over
the terrain is expected and primary threat will be sub-severe
outflow winds and localized flooding with strong storms.

.LONG TERM...Tuesday through Saturday.

An easterly wave is expected to move into the area by TUE-WED which
should increase thunderstorm activity. Most notably with this
feature is the increase in bulk shear to the area WED with some
areas seeing an excess of 30 kts, based on the current GFS. With an
increase in shear the primary threat would be strong outflows
capable of producing strong to severe winds. Best chances for
thunderstorm activity will mainly be areas south of I-15 TUE, with
better chances of seeing more widespread activity WED. As the wave
moves west WED the high pressure shifts eastward over New Mexico and
west Texas. The eastward placement of the high should result in some
dry air off the SoCal coast to filter in across western portions of
our CWA by late week. Beyond THU, models differ drastically in the
placement of the high and thus confidence is low on whether the dry
air will stick around for the weekend or not.

Besides storm chances, expect light winds less than 10 mph,
temperatures near normal for mid July and partly sunny to partly
cloudy skies.
&&

.AVIATION...For McCarran...Expect winds under 10 knots through
tonight, unless thunderstorm outflows affect the terminal. It
appears the best chance for that to happen would be around or after
sunset, when there is a chance of outflows coming from either the
north or east or both. Similar conditions are expected Sunday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expect scattered thunderstorms this afternoon and
evening, with the fewest storms over San Bernardino County. The main
threats with storms will be heavy rain, mountain obscuration, and
erratic gusty winds. Similar conditions are expected Sunday, with
slightly less thunderstorm coverage than today.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Boothe
LONG TERM....Kryston
AVIATION.....Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:10 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.